MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 13MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 13MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675203
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/09/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed due to the intertan nail breaking at the lag screw junction.The patient denied trauma.Back-up device was available.No delay or injury reported.
 
Additional Manufacturer Narrative
It was reported that revision surgery was performed due to the intertan nail breaking at the lag screw junction.The patient denied trauma.The associated device along with profile screw and lag screw, used in treatment, were returned and evaluated.A lab analysis conducted during this investigation noted that the nail fractured by the initiation and subsequent propagation of shear forces.The fracture likely initiated on the lateral side of the nail through the proximal hole.The shear forces quickly propagated in a quasi-static manner to an extent that the corss-sectional area of the nail could not bear the imposed loading, which led to an overload fracture of the nail.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident could not be corroborated.Review of the instructions for use and risk management files identified the reported failure as potential adverse events.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.Possible causes could include but not limited to user/procedural variance or size of device.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
INTERTAN 13MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9507425
Report Number1020279-2019-04536
Device Sequence Number13938726
Product Code JDS
UDI-Device Identifier03596010572097
UDI-Public03596010572097
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71675203
Device Catalogue Number71675203
Device Lot Number18AM03964
Initial Date Received by Manufacturer 08/09/2018
Supplement Date Received by Manufacturer08/09/2018
Initial Report FDA Received Date12/20/2019
Supplement Report FDA Received Date03/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;